Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 14, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 15, 2018, 4:45 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 15, 2018, 5:00 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2018, 4:45 AM CDT (09:45 UTC)
- In effect from
- Aug 15, 2018, 5:00 AM CDT
- Expired
- Aug 15, 2018, 8:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181 WHUS43 KDLH 150945 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 445 AM CDT Wed Aug 15 2018 MNZ037-WIZ001-151745- /O.NEW.KDLH.BH.S.0014.180815T1000Z-180816T0100Z/ Carlton/South St. Louis-Douglas- 445 AM CDT Wed Aug 15 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Park Point Beach. * TIMING...Through this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
1 follow-up statement
623 WHUS43 KDLH 151504 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 1004 AM CDT Wed Aug 15 2018 MNZ037-WIZ001-160100- /O.CON.KDLH.BH.S.0014.000000T0000Z-180816T0100Z/ Carlton/South St. Louis-Douglas- 1004 AM CDT Wed Aug 15 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATIONS...Park Point Beach. * TIMING...Through this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 4:07 AM CDT, 38 minutes earlier.
Area forecast discussion, Aug 15, 4:07 AM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Duluth MN 407 AM CDT Wed Aug 15 2018 .SHORT TERM...(Today through Thursday) Issued at 407 AM CDT Wed Aug 15 2018 A welcome day of near-seasonable temperatures and comfortable dew points today, then back to a warming trend late-week. On the synoptic scale a broad mid/upper level ridge will build over the Rockies today into tomorrow with a compact mid-level shortwave trough exiting the northern high plains today tracking towards the mid-Mississippi River Valley tonight into Thursday. A broad surface high over northern Ontario this morning will gradually build eastward into tomorrow, which will help to keep skies clear today into tomorrow. A stalled out frontal zone across part of northwest Wisconsin will be a focus for diurnally driven showers and storms this afternoon and again Thursday afternoon, with precip chances mainly focused over Price county in the CWA. Today highs will be in the upper 60s to near 80, cooler near Lake Superior due to a lake breeze extending well inland. Besides the lake breeze winds will be light and variable in direction under the area of high pressure, less than 5 mph. A chance for showers and a few thunderstorms in Price county, otherwise mainly sunny skies. Dew points will climb into the 60s in northwest Wisconsin but much more comfortable in northeast Minnesota where dew points will be in the 50s. Areas of fog tonight as temperatures fall under mainly clear skies. Lows in the upper 40s to mid 50s. On Thursday a weak warm frontal boundary will track from north to south across northern Minnesota resulting in warmer temperatures and increasing clouds. Highs in the upper 70s to mid 80s, warmest in north-central Minnesota. .LONG TERM...(Thursday night through Tuesday) Issued at 407 AM CDT Wed Aug 15 2018 Another dry period will affect the region as a ridge of high pressure builds into the area Thursday night, and should keep the weather dry with above normal temperatures through Saturday daytime. Aloft a weak ridge also builds over the area, but the ridge is not very strong and there are some small shortwaves in it that could bring a short period of pops, but have very poor confidence in these and have left them out for now. Our next significant chance for precipitation moves towards the area on Sunday, bringing a surge of warm air ahead of a low pressure system that moves from western South Dakota Saturday evening east across the central CONUS through the early part of next week. The models do not have very good agreement at this point, with some models much weaker with the upper level shortwave and surface low, and others showing a fairly potent upper level trough aloft with a strong surface low that slides across Iowa before swinging northeast as the upper level feature strengthens. They all do bring an inverted trough of varying strength across the forecast area from Sunday night through Monday, bringing a chance for showers and thunderstorms to the area for much of the early part of the week. High temperatures cool off again through Tuesday, keeping highs in the 70s, but then should warm again towards the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1224 AM CDT Wed Aug 15 2018 A few showers continue to bubble along the nearly stationary weak frontal zone over northwest Wisconsin. It is not entirely out of the question that one of these could very briefly affect KHYR overnight, but confidence is far too low to include in the official forecast. As weak high pressure builds into the area through Wednesday, light winds and mostly clear skies should result in good radiational cooling conditions, and the potential for fog late tonight. The greatest risk will be at KHIB and KHYR, where a few hours of MVFR conditions are expected. && .PRELIMINARY POINT TEMPS/POPS... DLH 74 53 81 60 / 0 10 0 0 INL 77 51 86 57 / 0 0 0 0 BRD 79 52 81 59 / 0 0 0 0 HYR 79 52 80 56 / 20 10 10 0 ASX 74 53 80 58 / 10 10 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...LE AVIATION...Miller
Hazardous weather outlook, Aug 15, 4:10 AM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 410 AM CDT Wed Aug 15 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-160915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 410 AM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Strong northeast winds will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. There is a chance for isolated thunderstorms in parts of northwest Wisconsin this afternoon, mainly in Price County. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is another chance of thunderstorms in northwest Wisconsin on Thursday, mainly south of a line from Hurley to Shell Lake then another a chance for storms across the Northland Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated today or tonight. LSZ121-140>148-160915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 410 AM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Increasing northeast winds will produce building waves over western Lake Superior today. A Small Craft advisory may be needed for a short period this morning before diminishing again this afternoon as winds decrease. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible across western Lake Superior Sunday and Monday. LE/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:04 PM CDT | Special Weather Statement | DLH | Price | 26 min |
| Aug 15, 3:33 PM CDT | Special Weather Statement | DLH | Price | 27 min |
| Aug 15, 7:09 AM CDT | Small Craft Advisory | DLH | 9 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.